Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 185, NWS Midland/Odessa, TX

October 3, 2004Dawson County, Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 3, 2004, 9:30 AM CDT for Dawson County, Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 9:30 AM CDT (14:30 UTC)
Expired
Oct 3, 2004, 12:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 031430
FFWMAF
TXC115-317-031730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DAWSON COUNTY IN WEST TEXAS
  NORTHERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 1230 PM CDT

* AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOOD PRODUCING THUNDERSTORMS ALONG THE ENTIRE LENGTH OF THE
  DAWSON AND MARTIN COUNTY LINE. THESE THUNDERSTORMS WERE MOVING EAST
  AT 25 MPH. WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO
  TRACK ACROSS THIS SAME AREA DURING THE REMAINDER OF THE
  MORNING...FLASH FLOODING IS EXPECT. 

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3235 10170 3234 10218 3266 10218 3266 10171

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 5:59 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 3, 5:59 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CDT SUN OCT 3 2004

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM THE
GUADALUPE MOUNTAINS TO THE NORTHWEST PERMIAN BASIN. WILL SEND
UPDATED PFM AND ZFP PRODUCTS TO INCLUDE 20-30 PCT POPS ACROSS THESE
AREAS FOR THIS MORNING. UPDATED 12Z-18Z WX/POP/QPF GRID GRAPHICS
WILL ALSO BE SENT SHORTLY...NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION:

.SHORT TERM...
AN UPPER LEVEL RIDGE IS CENTERED OVER SOUTH TEXAS EARLY THIS MORNING
WITH MEAN ZONAL FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON THE NORTH SIDE OF THIS FEATURE. A STRONG 80-90 KNOT UPPER
JET WILL TRANSLATE OVER THE SOUTHEAST U.S. TODAY...WHILE ANOTHER
70-80 KNOT JET MAX ENTERS SOUTHERN CALIFORNIA LATE THIS AFTERNOON.
MEANWHILE WEAK SHORTWAVES IN THE ZONAL FLOW WILL TRANSLATE EAST INTO
FAR WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT.
IT APPEARS LIFT AND INSTABILITY WILL BE MAXIMIZED ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...AND WILL CARRY
LOW ORDER POPS IN THIS AREA FOR THIS AFTERNOON...WITH SLIGHT CHANCES
EXTENDING SOUTH AND EAST INTO THE REMAINDER OF THE REGION. DEEP
LAYER SHEAR WILL ALSO INCREASE TO 30-40 KNOTS THIS AFTERNOON...AND
THIS MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. WILL HIGHLIGHT THIS POSSIBILITY IN THE HWO ISSUANCE.

TONIGHT...THUNDERSTORMS MAY ORGANIZE INTO A COMPLEX OVER
SOUTHEAST NEW MEXICO AND THE SOUTH PLAINS OF WEST TEXAS. HAVE
INCREASED POPS TO 30-40 PCT OVER THE NORTHWEST CWA TONIGHT...THIS
MAY NEED TO BE INCREASED FURTHER BY LATER SHIFTS. HEAVY RAINFALL MAY
ALSO BECOME A CONCERN TONIGHT...BUT OVERALL CONFIDENCE IN LARGE
SCALE FLOODING IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH AT
THIS POINT...SOMETHING ELSE THE DAY SHIFT WILL WANT TO LOOK INTO
FURTHER. TEMPERATURES WILL BE SLIGHTLY WARMER TODAY...BUT TRENDED
TOWARD COOLER GUIDANCE GIVEN THAT LOW CLOUDS ARE NOT EXPECTED TO
BREAK UNTIL AROUND NOON TODAY.

.LONG TERM...
SPLIT FLOW REGIME WILL COME ABOUT OVER THE CONUS...AND WILL KEEP THE
CWA IN AN ACTIVE PATTERN AT LEAST THROUGH MIDWEEK.  THIS PATTERN
WILL ENTAIL CONTINUED CHANCES OF RAIN AND COOLER THAN NORMAL
TEMPERATURES.  UNFORTUNATELY...MANY LOCATIONS AROUND THE CWA DO NOT
NEED THE ADDITIONAL RAIN.

WHILE NEARLY ZONAL FLOW WILL PREVAIL OVER THE CWA TO BEGIN THE
WORKWEEK...THE AFOREMENTIONED SPLIT FLOW WILL ALLOW AN UPPER TROUGH
TO DEVELOP OVER THE FOUR CORNERS.  THIS TROUGH IS PROGGED TO REMAIN
WEST OF THE AREA UNTIL MIDWEEK...BEFORE FINALLY EJECTING EASTWARD BY
WEEK/S END.  FURTHER NORTH...A STRONG UPPER TROUGH OVER THE GREAT
LAKES WILL SEND ANOTHER COLD FRONT SOUTH THROUGH THE CENTRAL PLAINS
MONDAY.  THIS FRONT WILL GET HUNG UP EITHER IN THE NORTHERN CWA...OR
JUST NORTH...ON MONDAY.  THE FRONT SAGS SOUTH INTO THE AREA SOMEWHAT
TUESDAY...BUT A SERIES OF SHORTWAVES FROM THE FOUR CORNERS UPPER
TROUGH WILL INDUCE CYCLOGENESIS ALONG THIS BOUNDARY.  CONSIDERING
THE AMOUNT OF MOISTURE THAT WILL REMAIN OVER THE AREA...PWAT/S ARE
PROGGED TO REMAIN NEAR TO ABOVE ONE INCH THROUGH MUCH OF THE WEEK...
HAVE INCREASED RAIN CHANCES MONDAY THROUGH WEDNESDAY.  HAVE UPPED
THE POPS TO CHANCE CATEGORY MOST LOCATIONS THROUGH TUESDAY.  SINCE
THE CHANCE OF RAIN LOOKS GOOD...WILL ISSUE AN SPS TO HIGHLIGHT THE
POSSIBILITY OF THE GOOD CHANCE OF RAIN AND POSSIBLY MORE FLASH
FLOODING...PARTICULARLY OVER THE NORTHWEST AND NORTHERN CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  61  75  58 /  10  30  50  40
CARLSBAD NM               72  58  74  58 /  30  30  50  50
DRYDEN TX                 77  63  80  62 /  10  20  30  20
FORT STOCKTON TX          76  62  78  60 /  20  30  50  30
GUADALUPE PASS TX         69  58  68  55 /  30  30  40  50
HOBBS NM                  74  59  75  56 /  30  30  50  50
MARFA TX                  76  52  75  50 /  20  30  30  30
MIDLAND INTL AIRPORT TX   74  61  75  59 /  10  30  50  40
ODESSA TX                 74  61  75  60 /  20  30  50  40
WINK TX                   78  62  79  59 /  20  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/67
Hazardous weather outlook, Oct 3, 5:30 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA TODAY AND TONIGHT...MAINLY OVER THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN. A FEW
OF THESE STORMS COULD APPROACH SEVERE LEVELS...WITH LARGE HAIL OR
DAMAGING WIND GUSTS.

IN ADDITION...ANY STORM THAT DEVELOPS WILL LIKELY PRODUCE VERY
HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED...AND POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA MONDAY THROUGH WEDNESDAY...
ESPECIALLY OVER THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD
OVER THESE AREAS DURING THE EARLY TO MIDWEEK TIME FRAME. FLASH
FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY
LAST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 3, 5:20 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
520 AM CDT (420 AM MDT) SUN OCT 3 2004

...LOCALIZED FLASH FLOODING WILL BE POSSIBLE MONDAY THROUGH
   MIDWEEK...

ANOTHER COLD FRONT WILL MOVE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO MONDAY.  THE COMBINATION OF THIS FRONTAL BOUNDARY PERSISTING
ACROSS THE AREA...COPIOUS AMOUNTS OF MOISTURE AHEAD AND BEHIND THIS
BOUNDARY...AND AN UPPER LEVEL TROUGH FORECAST TO MOVE OVER THE AREA
BY WEDNESDAY WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE AREA THROUGH MIDWEEK.  PORTIONS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.

ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION...
EAST ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS COULD SEE
HEAVY RAINFALL TONIGHT AND AGAIN ON MONDAY AND TUESDAY.  HOWEVER...
MUCH OF SOUTHEAST NEW MEXICO...AND LOCATIONS IN WEST TEXAS FROM THE
GUADALUPE MOUNTAINS TO THE UPPER TRANS PECOS...PERMIAN BASIN...AND
WESTERN LOW ROLLING PLAINS WILL BE MOST LIKELY TO SEE WIDESPREAD
SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:59 AM CDTSevere Thunderstorm WarningMAFGaines46 min
Oct 3, 8:35 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.